Potiga Risk of Vision Loss, Skin Discoloration Require New Long-Term Study
GlaxoSmithKline is being ordered to conduct a long-term study into the potential side effects of Potiga, which is an anti-seizure medication that has been linked to reports of skin discoloration and vision loss caused by pigment changes in the retina.
The FDA issued a Potiga drug safety communication on June 16, indicating that a black box warning it ordered added to the drug in November 2013 appears to have been effective in managing the drug’s side effects. However, the agency has ordered the manufacturer to conduct a long-term observational study.
The FDA first warned about the risk of
Did You Know? Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.
Millions of Philips CPAP Machines Recalled
Did You Know?
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
“>pigment problems from Potiga side effects in an April 2013 drug safety communication, which was issued after the agency had received several reports of blue skin discoloration on the lips, nail beds, fingers and toes. There were also reports of changes in the color of the retinas of some users. In certain instances, changes in pigment around the eyes has resulted in eye disease or loss of vision.
FDA officials say they do not know which patients are more likely to be affected, how long it takes for signs of abnormality to be detected, how fast the problem progresses, or if it is reversible after the patient stops taking Potiga. The agency warns that if a patient’s vision cannot be regularly monitored, they should not be prescribed the drug.
This latest drug safety communication indicates that the black box label warning, the strongest label warning the agency can require a drug to carry, included recommendations on management of vision loss and skin pigmentation changes. Those recommendations are working in managing Potiga risks, the agency has determined.
However, the FDA is looking for additional information on whether retina pigment changes caused by Potiga can cause vision loss or other long-term side effects. The agency also wants the study to provide more information on how the skin discolorations and retina changes are linked.
If pigment or vision changes are detected, the FDA recommends that patients be taken off Potiga, unless there is no other suitable seizure treatment available. Use of Potiga should also be stopped if it appears patients are not improving.
Potiga, manufactured by Valeant Pharmaceuticals in partnership with GlaxoSmithKline (GSK), is an adjunctive anti-seizure medication that was approved in June 2011 for the treatment of partial-onset seizures in adults 18 years of age and older with epilepsy. Potiga is also sold by its generic name, ezogabine. Because of the risk of other serious side effects, Potiga is distributed under an FDA-required Risk Evaluation and Mitigation Strategy (REMS). FDA officials say they they found no need to modify the current Potiga REMS to take the discoloration and vision loss risks into consideration.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.